It just figures:
- Many people have high cholesterol…
- Many people with high cholesterol take statins…
- Muscle pain is the most common side-effects of statin use…
- Many people with muscle-type pain see me as their chiropractor.
It follows that, at least every month (if not every week), I have to consider the relation between a patient’s pain and their use of statins.
Here’s what I’ve learned recently in my efforts to stay up-to-date about this important issue:
- Scientific data shows that, for those with elevated LDL cholesterol, the benefits of taking statins outweigh the risks.
- At the same time, doctors agree that “lifestyle and dietary interventions” should always be the first thing to try in order to lower cholesterol levels. And there are numerous scientifically-validated non-pharmaceutical approaches (psyllium husks? HIIT exercise?) which, if used consistently and in combination, might reduce or even eliminate the need for statins altogether.
- Nonetheless, more than 35 million Americans take statins.
- Muscle pain is the most common side-effect of statin use.
- We don’t know for sure exactly how statins stress muscles, but the problem goes beyond soreness. Various metabolic changes take place in muscle tissue.
- There is a range of muscle problems that patients experience:
- Mild local soreness (myalgia) – the most common version
- Muscle pain along with blood tests showing increased muscle stress and breakdown (myopathy) – uncommon
- Blood tests showing a high degree of muscle damage, with the breakdown products of muscle showing up in urine, as part of a serious, potentially even life-threatening condition (rhabdomyolitis) – extremely rare
- What percent of statin users experience muscle problems? The number varies depending on how rigorously you define muscle problems and how thoroughly you survey people. But typical estimates are that between 5% and 20% of those taking statins will have myalgia or a more serious side effect.
- It’s hard to predict in advance who will have myalgia or myopathy from statins and who won’t.
- Symptoms can take one month or even several months to develop after starting a prescription.
- People with soft tissue pain, even those who are taking statins, generally respond positively to chiropractic manual therapy. Unfortunately, there aren’t clear-cut indicators in the physical examination that someone’s problem is due to statins. But when a patient’s response is less robust than expected, it’s important to consider the possibility that statins are contributing.
- When a patient has muscle pain, the most common step is to temporarily suspend taking a statin to see if symptoms resolve, then, if the pain clears, switch to a different statin drug.
As part of my responsibility in guiding patients to better health, I am always ready to work in conjunction with your medical (allopathic) physician and other providers to evolve the best treatment strategy for you.
You’ve got to fight…for your right…to be healthy!